The Annals of Probability

Boundary Value Problems and Sharp Inequalities for Martingale Transforms

D. L. Burkholder

Full-text: Open access

Abstract

Let $p^\ast$ be the maximum of $p$ and $q$ where $1 < p < \infty$ and $1/p + 1/q = 1$. If $d = (d_1, d_2, \cdots)$ is a martingale difference sequence in real $L^p(0, 1), \varepsilon = (\varepsilon_1, \varepsilon_2, \cdots)$ is a sequence of numbers in $\{-1, 1\}$, and $n$ is a positive integer, then $\|\sum^n_{k=1} \varepsilon_kd_k\|_p \leq (p^\ast - 1) \|\sum^n_{k=1} d_k\|_p$ and the constant $p^\ast - 1$ is best possible. Furthermore, strict inequality holds if and only if $p \neq 2$ and $\|\sum^n_{k=1} d_k\|_p > 0$. This improves an earlier inequality of the author by giving the best constant and conditions for equality. The inequality holds with the same constant if $\varepsilon$ is replaced by a real-valued predictable sequence uniformly bounded in absolute value by 1, thus yielding a similar inequality for stochastic integrals. The underlying method rests on finding an upper or a lower solution to a novel boundary value problem, a problem with no solution (the upper is not equal to the lower solution) except in the special case $p = 2$. The inequality above, in combination with the work of Ando, Dor, Maurey, Odell, Olevskii, Pelczynski, and Rosenthal, implies that the unconditional constant of a monotone basis of $L^p(0, 1)$ is $p^\ast - 1$. The paper also contains a number of other sharp inequalities for martingale transforms and stochastic integrals. Along with other applications, these provide answers to some questions that arise naturally in the study of the optimal control of martingales.

Article information

Source
Ann. Probab., Volume 12, Number 3 (1984), 647-702.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176993220

Digital Object Identifier
doi:10.1214/aop/1176993220

Mathematical Reviews number (MathSciNet)
MR744226

Zentralblatt MATH identifier
0556.60021

JSTOR
links.jstor.org

Subjects
Primary: 60G42: Martingales with discrete parameter
Secondary: 60H05: Stochastic integrals 60G46: Martingales and classical analysis 46E30: Spaces of measurable functions (Lp-spaces, Orlicz spaces, Köthe function spaces, Lorentz spaces, rearrangement invariant spaces, ideal spaces, etc.)

Keywords
Martingale martingale transform stochastic integral optimal control unconditional constant Haar system monotone basis contractive projection biconvex function boundary value problem nonlinear partial differential equation

Citation

Burkholder, D. L. Boundary Value Problems and Sharp Inequalities for Martingale Transforms. Ann. Probab. 12 (1984), no. 3, 647--702. doi:10.1214/aop/1176993220. https://projecteuclid.org/euclid.aop/1176993220


Export citation